Author(s): Clementz GL, Holmes AW
Abstract Share this page
Abstract A 46-year-old man began taking nicotinic acid, 3 g daily, for hypercholesterolemia. A month later, he developed clinical and biochemical evidence of modest hepatocellular injury, and therapy was stopped. It was restarted 6 weeks later, and 10 weeks after that, the patient presented with fulminant hepatic failure, which resolved rapidly after cessation of nicotinic acid therapy. We suggest that nicotinic acid was the cause of his liver disease, that this case is of particular note because of the rather short period of therapy before the onset of liver injury and the severity of the hepatic failure, and that the probable increased use of nicotinic acid for serum cholesterol control makes it especially important for physicians and their patients to be alert to the signs of hepatotoxicity.
This article was published in J Clin Gastroenterol
and referenced in Journal of Clinical Toxicology